Alert archive / California / Tornado Warnings in 2016

Tornado Warning 3, NWS Sacramento, CA

January 23, 2016Tehama County, California

NWS Sacramento, CA issued this tornado warning at Jan 23, 2016, 2:36 PM PST for Tehama County, California. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 23, 2016, 2:36 PM PST (22:36 UTC)
Expired
Jan 23, 2016, 3:15 PM PST
In force
39 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County Tehama County, CA

The radar

The Beale AFB radar (KBBX), 88 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 3:12 PM PSTFUNNEL CLOUD7 Ssw Red Bluff, CAFUNNEL CLOUD SIGHTED AND PHOTOGRAPHED.
Jan 23, 3:12 PM PSTHAIL 37 Ssw Red Bluff, CASPIKED HAIL 3 INCHES IN DIAMETER ACROSS THE SPIKES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.6 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WFUS56 KSTO 232236
TORSTO
CAC103-232315-
/O.NEW.KSTO.TO.W.0003.160123T2236Z-160123T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
236 PM PST SAT JAN 23 2016

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 315 PM PST
    
* AT 233 PM PST...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS
  CAPABLE OF PRODUCING A TORNADO LOCATED NEAR RED BLUFF AND
  SOUTH ALONG I5...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RED BLUFF AND GERBER-LAS FLORES AND NEARBY PORTIONS OF I5. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4010 12237 4019 12232 4021 12209 3998 12221
TIME...MOT...LOC 2233Z 278DEG 7KT 4013 12232 

$$

EK
1 follow-up statement
991 
WWUS56 KSTO 232254
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
254 PM PST SAT JAN 23 2016

CAC103-232315-
/O.CON.KSTO.TO.W.0003.000000T0000Z-160123T2315Z/
TEHAMA CA-
254 PM PST SAT JAN 23 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM PST FOR CENTRAL
TEHAMA COUNTY...
    
AT 250 PM PST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
SOUTH SOUTHWEST OF RED BLUFF...MOVING EAST SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE... INTERSTATE 5 SOUTH OF RED BLUFF. THE
TORNADO WILL CROSS INTERSTATE 5 BETWEEN FLORES AVENUE AND GYLE ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. IF YOU
CANNOT SAFELY DRIVE AWAY FROM THE TORNADO...AS A LAST RESORT...EITHER
PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR VEHICLE AND LIE DOWN
IN A LOW LYING AREA AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4010 12237 4019 12232 4021 12209 3998 12221
TIME...MOT...LOC 2251Z 278DEG 7KT 4013 12227 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Jan 23, 8:50 AM PST, 5 hours 46 minutes earlier.

Area forecast discussion, Jan 23, 8:50 AM PST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
850 AM PST SAT JAN 23 2016

.Synopsis...
A winter storm will continue to bring heavy mountain snow and
Valley showers and thunderstorms today. Drier weather is expected
for most of next week.

&&

.Discussion...
No major updates this morning. Moist and unstable post-frontal
environment over NorCal today. Forecast soundings off the 12Z NAM
continue to point toward the potential for some strong
thunderstorms over the Sacramento Valley during the afternoon with
robust low-level shear and SBCAPE of 150-250 J/kg. We've already
seen some deeper convection this morning west and north of Redding
associated with the upper trough. We'll continue to monitor
satellite imagery for any areas of clearing that may allow for
enhanced instability to develop.

Profiler data indicate snow levels have lowered this morning,
especially across far northern CA. Snow will continue today along
the I-80 corridor with another 8 inches or so of accumulation
possible at KBLU.

Southerly surface pressure gradients have begun to relax the past
few hours across far northern CA, and correspondingly winds have
trended down a bit. Looks like we'll probably stay on schedule for
allowing the wind advisory across the northern half of the
Sacramento Valley to expire at 10 AM.

&&

.Previous Discussion...
A wintry weather system continues to make its way through Northern
California, with the main frontal band passing through the region
early this morning. Most of the precipitation came in the form of
a NCFR (Narrow Cold Frontal Rain band), which brought heavy rain
rates but only for a few moments. As of this writing, that band
has moved into the Sierra, where heavy snow has started to fall.
Looking upstream, convective showers in association with the upper
low have begun to move inland along the Northern Coast. Gusty
winds also continue, especially along the Northern Sacramento
Valley, where peak wind gusts of around 50 mph were reported.

The main forecast challenge for today will be the possibility for
convection this afternoon. All short-range models forecast a
respectable amount of instability this afternoon. The HRRR and NMM
in particular show a swath of 500-1000 J/kg CAPE across the
Sacramento Valley. Wind shear profiles look favorable for
potential rotation in storms. The biggest question is whether
we'll see enough clearing to realize those high CAPEs. At this
point, the Shasta County convective line looks like a fair bet for
development later today. If we are to see stronger storms
(including an isolated tornado), they would most likely form
somewhere between the I-80 corridor north to Tehama County.

Drier weather will begin to settle in Saturday night and early
Sunday. The latest models forecast a weak shortwave trough passing
through Northern California later Sunday into Monday which
previous model runs did not indicate. Adjusted the forecast
accordingly. High pressure ridge then builds into CA late Monday
into Tuesday and Wednesday. Clearing skies and lighter winds will
likely promote Valley fog formation under the ridge. Dang

&&

.Extended Discussion (Wednesday thru Saturday)...
Mainly dry conditions expected Wednesday and Thursday under upper
level ridging over the western U.S. Daytime highs several degrees
above normal. Patchy valley fog is likely with stable conditions
under the ridge. Upper ridge begins to break down late Thursday
for a chance of light precipitation northern mountains. GFS is
most aggressive at breaking down the ridge bringing precipitation
threat to entire forecast area by Friday while GEM and ECMWF keep
most of forecast area dry under flattening ridge. All models in
better agreement by end of next week shifting upper ridging east
of the forecast area and allowing Pacific storm track back to the
west coast. Forecast confidence fairly high that a wet pattern
returns by next weekend.

&&

.Aviation...
VFR with occasional MVFR ceilings and visibilty in showers TAF
sites through about 06z Sun. IFR ceilings and visibility in
showers over mountains next 24 hours with some improvement after
06Z Sun. Winds southerly 15 to 25 knots through 18Z with strongest
winds northern Sacramento Valley and surrounding mountains gusting
to 35 knots. After 18Z, winds southerly to 15 knots.

&&

.STO Watches/Warnings/Advisories...
Winter Storm Warning until 4 PM PST this afternoon for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Wind Advisory until 10 AM PST this morning for Central Sacramento
Valley-Clear Lake/Southern Lake County-Mountains Southwestern
Shasta County to Northern Lake County-Northeast Foothills/
Sacramento Valley-Northern Sacramento Valley.

&&

In the hours before

Local storm report, Jan 23, 9:30 AM PST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
930 AM PST SAT JAN 23 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       2 E PINECREST           38.19N 119.96W
01/23/2016  M14.0 INCH       TUOLUMNE           CA   PUBLIC

            24 HOUR TOTAL. DODGE RIDGE SKI RESORT.

&&

KS
Local storm report, Jan 23, 9:31 AM PST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
931 AM PST SAT JAN 23 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       1 NNW LAKE ALPINE       38.49N 120.01W
01/23/2016  M12.0 INCH       ALPINE             CA   PUBLIC

            24 HOUR TOTAL. BEAR VALLEY SKI RESORT.

&&

KS
Local storm report, Jan 23, 9:33 AM PST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
933 AM PST SAT JAN 23 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     HEAVY RAIN       1 SSW SIMS              41.06N 122.36W
01/23/2016  M3.17 INCH       SHASTA             CA   TRAINED SPOTTER

            24 HOUR TOTAL. RAINFALL FOR MONTH SO FAR
            24.13 INCHES AND 45.43 INCHES FOR SEASON
            SINCE OCT 1ST OBSERVER LOCATION CASTELLA.

&&

KS
Local storm report, Jan 23, 9:43 AM PST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
943 AM PST SAT JAN 23 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     SNOW             1 WSW KINGVALE          39.32N 120.45W
01/23/2016  M5.0 INCH        NEVADA             CA   TRAINED SPOTTER

            24 HOUR TOTAL. MELTED SNOW AND RAIN VALUE
            1.83 INCHES FOR 24 HOURS. SNOW DEPTH 55
            INCHES. OBSERVER LOCATION KINGVALE.

&&

KS
Special weather statement, Jan 23, 1:25 PM PST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
125 PM PST SAT JAN 23 2016

CAZ015-066-068-232200-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-
NORTHERN SACRAMENTO VALLEY CA-
125 PM PST SAT JAN 23 2016

...SPECIAL WEATHER STATEMENT...

AT 121 PM PST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS OVER THE NORTHERN SACRAMENTO VALLEY EXTENDING FROM
SOUTHWEST OF RED BLUFF TO NEAR COTTONWOOD TO EAST OF MILLVILLE...
AND MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.

LAT...LON 4067 12161 3997 12169 4001 12254 4063 12227
TIME...MOT...LOC 2121Z 318DEG 46KT 4059 12209 4004 12246
Special weather statement, Jan 23, 2:20 PM PST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
220 PM PST SAT JAN 23 2016

CAZ015-232300-
NORTHERN SACRAMENTO VALLEY CA-
220 PM PST SAT JAN 23 2016

...SPECIAL WEATHER STATEMENT...

AT 215 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF RED BLUFF MOVING SLOWLY EAST AT 5 TO 10 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. RADAR INDICATES
WEAK ROTATION AT THIS TIME...SO A BRIEF FUNNEL CLOUD MAY BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
RED BLUFF.

MOVE INDOORS IF THREATENING WEATHER APPROACHES.

LAT...LON 4002 12245 4022 12235 4023 12219 4003 12220
TIME...MOT...LOC 2218Z 239DEG 49KT 4021 12216

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 1:25 PM PSTSpecial Weather StatementSTOTehama35 min
Jan 23, 2:20 PM PSTSpecial Weather StatementSTOTehama40 min
Jan 23, 3:14 PM PSTTornado WarningSTOTehama46 min
Jan 23, 3:51 PM PSTSevere Thunderstorm WarningSTOButte, Tehama54 min

Nearby

Tornado Warnings in California, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.